New Mexico, 2012

Hail and Damaging Wind in New Mexico, August 17, 2012

August 17, 2012 · NWS ABQ · 2 events in 2 counties and zones

Deep moisture and instability across eastern New Mexico served as the focus for a few strong to severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and instability across eastern New Mexico served as the focus for a few strong to severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 10:56 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 10:56 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 AM MDT FRI AUG 17 2012

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MOST AREAS TODAY EXCEPT
WHERE SHOWERS AND THUNDERSTORMS DEVELOP. BRIEF MVFR TO PERHAPS
SHORT LIVED IFR CONDITIONS CAN OCCUR IN ASSOCIATION WITH THE
STRONGER STORMS AND ANY LOCALLY HEAVY DOWNPOURS. LOWEST COVERAGE
EXPECTED IN THE FOUR CORNERS AREA WITH MOST FAVORED LOCATIONS
ALONG THE CENTRAL MOUNTAIN CHAIN EASTWARD AND SOUTH OF INTERSTATE
40. TEMPO GROUPS FOR AFTERNOON THUNDERSTORMS IN AT KSAF...KABQ AND
KLVS. VICINITY MENTION FOR ALL OTHER AREAS. COVERAGE WILL DECREASE
INTO THE EVENING HOURS WITH MINIMAL OVERNIGHT CONVECTION EXPECTED.

21

&&

.PREV DISCUSSION...325 AM MDT FRI AUG 17 2012...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO
DRIFT EAST AND SOUTHEAST OVER PORTIONS OF NEW MEXICO EARLY THIS
MORNING. MAINLY LIGHT TO MODERATE RAINFALL WITH AN OCCASIONAL
CLOUD TO GROUND LIGHTNING IS ARE ASSOCIATED WITH THE STORMS. A
SIGNIFICANT AMOUNT OF DEBRIS CLOUDS WILL LIKELY DELAY SHOWER AND
STORM INITIATION BY AN HOUR OR TWO...TO EARLY AFTERNOON. ANOTHER
ACTIVE SHOWER AND THUNDERSTORM AFTERNOON AND EVENING IS IN STORE
THROUGHOUT NORTHERN AND CENTRAL NM TODAY. MAIN CHANGE TODAY WILL
BE IN THE UPPER LEVEL STEERING FLOW LATER THIS AFTERNOON AND EARLY
EVENING AS THE UPPER HIGH RIDGE AXIS OVER THE WESTERN GREAT BASIN
BEGINS TO AMPLIFY. NAM AND GFS ARE IN GOOD AGREEMENT WITH STEERING
FLOW ALOFT BECOMING NORTH TO SOUTH AROUND 00Z...WHICH WILL INCREASE
CHANCES FOR LOWER ELEVATIONS SOUTH OF MOUNTAINS/MOUNTAIN RANGES
THIS EVENING...AND WITH AN ACTIVE AFTERNOON EXPECTED OVER SRN
NM...GFS INDICATING RAIN COOLED SURFACE HIGH PRESSURE WILL
DEVELOP THERE...CREATING A NORTH TO SOUTH/UPVALLEY SURFACE FLOW
FOR THE RIO GRANDE VALLEY. THIS IS TYPICALLY A FAVORABLE SFC AND
STEERING LEVEL FLOW FOR LOCATIONS SOUTH OF THE TUSAS MTNS FROM
GHOST RANCH TO ABIQUIU...AND FOR LOCATIONS SOUTH OF THE JEMEZ MTNS
FROM ZIA PUEBLO SOUTH TO BERNALILLO...RIO RANCHO...AND
ALBUQUERQUE. THE LIGHT NORTHERLY STEERING FLOW COMBINED WITH PWAT
VALUES 125-150 PCT OF AVERAGE WILL TRANSLATE TO SLOW MOVING STORMS
THAT WILL LIKELY PRODUCE LOCALLY VERY HEAVY RAINFALL.

MODELS CONTINUE TO TREND TOWARD A MORE AMPLIFIED LARGE SCALE
PATTERN OVER THE LOWER 48 WITH THE LATEST RUNS PICKING UP ON A
MUCH STRONGER SOUTHWESTERLY FLOW ALOFT OVER THE ERN PACIFIC.
THE SENSIBLE WEATHER IMPLICATION FOR NEW MEXICO WOULD MEAN MORE
IN THE WAY OF SHOWER AND THUNDERSTORM ACTIVITY AS BACK DOOR FRONTS
NOT ONLY PROVIDE A RECHARGE OF LOW LEVEL MOISTURE BUT PROVIDE A
FOCUS FOR CONVECTIVE DEVELOPMENT EACH AFTERNOON AND EVENING. INCREASED
PRECIPITATION CHANCES SUNDAY AND MONDAY AS A RESULT OF THE GOOD
AGREEMENT BETWEEN OPERATIONAL MODELS.

TUESDAY AND BEYOND REMAIN QUITE MUDDLED. ALL MODELS BRING AN UNSEASONABLY
STRONG SHORT-WAVE TROUGH INLAND OVER THE GREAT BASIN WEDNESDAY BUT
DIFFER WITH HOW MUCH DEEP MONSOON MOISTURE IS BROUGHT UP IN THE
SWLY FLOW. GENERAL TREND OF INCREASING SHOWER AND THUNDERSTORM
CHANCES OVER THE WEST SEEMS VERY REASONABLE AT THIS POINT IN TIME.

33

.FIRE WEATHER...
MORE WETTING RAINS ANTICIPATED TODAY AND OVER THE WEEKEND WITH
ANOTHER FRONTAL SURGE LATE SATURDAY.

SURFACE DEWPOINT TEMPERATURE 24HR CHANGE VALUES ARE RUNNING AN
AVERAGE 7 DEGREES HIGHER AT 3 AM THANKS TO POST-FRONTAL MOISTURE.
HIGHS WILL TREND DOWN ACROSS MUCH OF THE AREA TODAY WHILE MINIMUM
RHS TREND UP...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
FORECAST. THIS ALL THANKS TO THE UPPER HIGH CREEPING A BIT FURTHER
AWAY AND BECOMING CENTERED OVER SOUTHERN NV/UT...LEAVING NM ON THE
PERIPHERY.

THE NEXT FRONTAL SURGE IS EXPECTED LATE SATURDAY...BUT LATE ENOUGH
IN THE DAY FOR AREAS WEST OF THE CENTRAL MOUNTAIN CHAIN TO HAVE A
SHORT-LIVED DRYING/WARMING TREND. THIS WILL CHANGE RAPIDLY LATE
SATURDAY AS EAST CANYON WINDS DEVELOP ALONG THE CENTRAL MOUNTAIN
CHAIN AND MOISTURE SURGES WEST BEHIND THE FRONT. GOOD CHANCES FOR
WETTING RAINS WILL CONTINUE INTO SUNDAY...ESPECIALLY CENTRAL AND
EASTERN AREAS...AS THE UPPER HIGH REMAINS CENTERED TO THE WEST.

LOOKING FORWARD TO NEXT WEEK...THE UPPER HIGH IS FORECAST TO
GRADUALLY SHIFT EAST BACK OVER SOUTHERN NEW MEXICO AND PERHAPS
EVENTUALLY INTO FAR WEST TEXAS. THIS TRANSITION WILL ALLOW FOR A
DRYING AND WARMING TREND NEXT WEEK...ESPECIALLY EASTERN PLAINS BY
MID WEEK. THIS CHANGE WILL ALSO ALLOW WESTERN AREAS TO BECOME
FAVORED FOR WETTING RAINS AS MOISTURE WORKS AROUND THE BACKSIDE OF
THE UPPER HIGH.

OVERNIGHT HUMIDITY RECOVERIES WILL GENERALLY CONTINUE THROUGH EARLY
TO MID NEXT WEEK AS GOOD TO EXCELLENT ACROSS ALL OF THE AREA EXCEPT
FOR THE NORTHWEST PLATEAU...WHERE FAIR TO GOOD RECOVERIES WILL BE
THE RULE.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 17, 7:42 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
842 AM MDT FRI AUG 17 2012

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
842 AM MDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

PLENTIFUL MONSOON MOISTURE WILL COMBINE WITH DAYTIME HEATING AND AN
UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED TO NUMEROUS AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. SLOW MOVING STORMS WILL BRING
THE POTENTIAL FOR HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND
THE THREAT FOR LOCALIZED FLASH FLOODING...ESPECIALLY WITHIN AND
BELOW RECENTLY BURNED FORESTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER BACK DOOR COLD FRONT WILL MOVE FROM NORTHEAST TO SOUTHWEST
SATURDAY AFTERNOON AND EVENING...STALLING OVER WESTERN NEW MEXICO ON
SUNDAY. THIS FRONT WILL PROVIDE THE FOCUS FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE
WEEKEND. THE THREAT FOR LOCALIZED FLASH FLOODING WILL REMAIN A
CONCERN...ESPECIALLY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD.
LATEST INDICATIONS ARE THAT THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL SHIFT FROM CENTRAL AND EASTERN AREAS OF THE STATE
TO WESTERN PORTIONS BY ABOUT MIDWEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 17, 8:31 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 AM MDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      SANDIA PUEBLO           35.26N 106.57W
08/16/2012                   SANDOVAL           NM   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 313 WHERE IT CROSSES SANDIA
            WASH

&&

EVENT NUMBER ABQ1201288

44

The radar

The Albuquerque radar (KABX), 210 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
August 17, 1:30 PM MST to 1:35 PM MST
Where
Colfax County, Eagle Nest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.550, -105.260

Nickel size hail reported in Eagle Nest.

Thunderstorm Wind, Quay

When
August 17, 7:43 PM MST to 7:53 PM MST
Where
Quay County, 3 mi W of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.370, -103.463

A SchoolNet site recorded a 60 mph thunderstorm wind gust, which was relayed by TV media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393038, 393039.